Children are not just little adults and medications prescribed or over the counter may be harmful to their liver as all drugs have to be processed through the liver. This is especially a concern for the use of acetaminophen that is available in various strengths and contained in Tylenol and many other OTC drugs. Children at early ages should be taught that only adults can give them medications and that many drugs can be harmful and life threatening. They should never take another person’s pills or other mediations or drink alcohol, beer or wine. Adolescents and young adults are taking drugs such as Adderall to increase their brain power without realizing that it is an addictive drug. It is essential to alert children to be cautious about everything they eat, inhale or absorb through their skin as they all have to be processed by their liver.
Acetaminophen can damage the liver
and cause it to shut down.
Overdose of OTC drugs can cause serious liver damage, disability, and even death. When taken as directed, acetaminophen is a safe drug, says Rose Ann Soloway of the Poison Control Centers. However, medications must be given in the exact doses stated, and confusion commonly occurs when people don’t realize that the Infant Tylenol, a concentrated liquid, is 3 times stronger than the children’s strength, and that one should never be substituted for the other.
It is critically important when using products containing acetaminophen to follow directions carefully. Children are more vulnerable to the serious effects of medications.
Here are six simple steps to promote child safety with acetaminophen and other household medications:
- Always follow instructions exactly.
- Never double the dose.
- Check the strength to see if you are using a concentrated version.
- Check with other caretakers to be sure the medicine wasn’t already given.
- Give medication at times prescribed.
- If you miss a dose, do not double the next dose.
- Always keep all medicines out of the reach of children.